Kentucky, 2025

Damaging Wind in Kentucky, April 5, 2025

April 5, 2025 · NWS JKL · 1 event in 1 county or zone

A cold front slowly progressed across the state during the day on the 5th resulting in showers and thunderstorms across portions of the area. The frontal boundary passed through Wayne County between 7 and 8 PM, resulting in some thunderstorm wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$2,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A cold front slowly progressed across the state during the day on the 5th resulting in showers and thunderstorms across portions of the area. The frontal boundary passed through Wayne County between 7 and 8 PM, resulting in some thunderstorm wind damage. Additionally the area received 0.5-1.5 inches of rainfall during the event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Apr 5, 2:15 PM EST, 4 hours 43 minutes earlier. Its key messages:

  • Multiple rounds of heavy rain and thunderstorms will affect eastern Kentucky through Sunday.
  • A much colder air mass arrives behind a cold frontal passage Sunday and lingers until mid-week.
  • Frost and/or freezing temperatures are forecast for most places Monday night and Tuesday night.
Area forecast discussion, Apr 5, 2:15 PM EST, 4 hours 43 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
315 PM EDT Sat Apr 5 2025

.KEY MESSAGES...

- Multiple rounds of heavy rain and thunderstorms will affect
  eastern Kentucky through Sunday.

- A much colder air mass arrives behind a cold frontal passage
  Sunday and lingers until mid-week.

- Frost and/or freezing temperatures are forecast for most places
  Monday night and Tuesday night.

&&

.SHORT TERM...(Late this afternoon through Sunday night)
Issued at 315 PM EDT SAT APR 5 2025

A south-southwest to north-northeast oriented differential
heating boundary is serving as a quasi-frontal boundary across the
center of the forecast area as of early this afternoon. Most of
the shower activity today has been along and north/west of this
boundary. CAMS indicate isolated to widely scattered shower and
thunderstorm activity continuing near and north/west of this
boundary, with a marginal threat for strong gusty winds and large
hail as well as a minimal tornado threat if any storm can become
anchored to the differential heating boundary/front.

Upstream convective activity ongoing this afternoon over the
Mid-South region will move rapidly east and northeastward through
the Tennessee River Valley and southern Kentucky this afternoon
and early evening, reaching eastern and southeastern Kentucky by
late evening or early in the overnight and bringing a renewed
chance for strong to severe storms and heavy rain. WPC with its
afternoon issuance has maintained the Excessive Rainfall Outlook
from this morning, with a Moderate Risk in western and
northwestern parts of the forecast area and a Slight Risk for much
of the rest of the forecast area. Additionally, the SPC has kept
much of the western half of the forecast area in a Slight Risk,
with damaging winds and large hail the primary threats, but an
isolated tornado or two cannot be ruled out. The more recent HRRR
runs depict the QLCS over the Mid-South region currently moving
rapidly east and impacting southern parts of the forecast area
later this evening into the overnight.

Widespread shower and thunderstorm activity is expected through
much of the day Sunday, but with the risks for severe weather and
excessive rainfall diminishing through the day as the slow-moving
cold front crosses the area.

A much cooler air mass moves into the region behind the cold front
Sunday, but clouds and some showers will hang on through much of
Sunday night as the upper trough will still remain just upstream
of the forecast area.

.LONG TERM...(Monday through Saturday)
Issued at 315 PM EDT SAT APR 5 2025

The upper low to the north finally crosses the area Monday and
pushes another cold front across the area late in the day or
Monday night, with cold rain showers or possibly snow showers in
the far eastern upslope areas possible where an increase in low-
level moisture should occur. Clouds gradually diminish late
Monday night into Tuesday morning from northwest to southeast.

Mid level height rises and sfc high pressure are expected to
dominate for Tuesday into Wednesday. The main concern as this
high builds and ushers in colder and drier air is the threat for
widespread frost and below freezing temperatures for both Monday
night to early Tuesday, and again Tuesday night to early on
Wednesday as the growing season begins across eastern KY. This
high slips east of the area to begin the second half of the week
with an upper level trough/upper low developing and extending from
the Great Lakes into the Southeast. This combined with multiple
disturbances and a sfc low tracking north of the area will bring
a return of unsettled weather from late Wednesday night or early
Thursday through Friday.

Overall, temperatures will be below normal for Monday to
Wednesday, with temperatures peaking about 15 to 20 degrees below
normal behind the secondary front for Tuesday. Highs are
generally expected to be near normal for Wednesday through the
end of the week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
ISSUED AT 130 PM EDT SAT APR 5 2025

Showers and a few thunderstorms will be primarily limited to
areas from KJKL west through this afternoon. VFR conditions will
prevail except for reductions to MVFR or IFR conditions within
this shower/storm activity. Widespread deterioration to MVFR and
lower conditions is expected between ~02z and 06z as widespread
showers and storms move into the region, and this activity will
prevail through the remainder of the TAF period at all terminals
as a cold front moves very slowly across the area.

Gusty southwest winds can be expected this afternoon in the warm
sector, with sustained winds around 10 kts with gusts to around 20
kts primarily at KSME and KLOZ, but also possibly developing at
least briefly at KJKL and KSJS. After sunset, winds will begin to
diminish with the loss of daytime heating, but gusty and erratic
winds can be expected with any thunderstorms overnight. Winds will
transition to northwesterly with the passage of a cold front late
tonight into Sunday, but sustained winds will likely remain at 10
kts or less.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Sunday morning for KYZ044-050>052-058>060-
068-069-079-080-083>088-104-106>120.

&&

SHORT TERM...CMC
LONG TERM...CMC/JP
AVIATION...CMC
Hazardous weather outlook, Apr 5, 6:37 PM EST, 21 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
737 PM EDT Sat Apr 5 2025

KYZ044-050>052-058>060-087-088-104-106>113-115-117>120-062345-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Perry-Leslie-Letcher-Martin-Pike-
737 PM EDT Sat Apr 5 2025

...FLOOD WATCH REMAINS IN EFFECT THROUGH SUNDAY MORNING...

This Hazardous Weather Outlook is for a portion of eastern Kentucky.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Thunderstorms are possible at times and will likely bring heavy
rainfall, especially this evening and tonight, posing a threat of
flooding. In addition, some thunderstorms through tonight could
become severe, with damaging wind gusts the primary hazard.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Thunderstorms are possible at times on Sunday, and could produce
heavy rainfall. This will pose a threat of flooding. Some of these
thunderstorms could be strong to severe, with strong to damaging
wind gusts the primary hazard.

Frost and/or freezing temperatures are forecast for Monday night
into Tuesday morning, and again Tuesday night into Wednesday
morning.

Thunderstorms are possible again Thursday evening through Friday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

KYZ068-069-079-080-083>086-114-116-062345-
Rockcastle-Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Owsley-
Clay-
737 PM EDT Sat Apr 5 2025

...FLOOD WATCH REMAINS IN EFFECT THROUGH SUNDAY MORNING...
...TORNADO WATCH 126 IN EFFECT UNTIL 11 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for a portion of eastern Kentucky.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Thunderstorms are possible at times on Sunday, and could produce
heavy rainfall. This will pose a threat of flooding. Some of these
thunderstorms could be strong to severe, with strong to damaging
wind gusts the primary hazard.

Frost and/or freezing temperatures are forecast for Monday night
into Tuesday morning, and again Tuesday night into Wednesday
morning.

Thunderstorms are possible again Thursday evening through Friday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to send any storm damage reports to NWS
Jackson this evening.

JKL

In the hours before

Local storm report, Apr 5, 4:09 PM EST, 2 hours 49 minutes before
Preliminary Local Storm Report
National Weather Service Jackson KY
509 PM EDT Sat Apr 5 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     Tstm Wnd Dmg     3 S Wilton              36.84N 84.04W
04/04/2025                   Knox               KY   Public

            Delayed social media report (w/ pictures) of
            snapped tree trunks and scattered downed
            branches along Eaton Fork Road in Knox
            County. Time estimated via radar.

&&

JMM

The radar

The Nashville radar (KOHX), 155 km away, was scanning. The volume nearest the first event began at 23:57 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wayne

When
April 5, 6:58 PM EST
Where
Wayne County, 1.79 mi S of Ramsey Is
Measured
50 kt (58 mph) estimated gust
Crop damage
$2,000
Reported by
911 Call Center
Coordinates
36.794, -84.965

Two large trees were reported to have been blow down along KY-834 near the intersection with Old Fire Trail Road, heading toward KY-90.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2025Every state in 2025This day in weather historyWarnings in Kentucky, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1272887.